Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 119, NWS Mobile, AL

June 12, 2023Greene County, Perry County, Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jun 12, 2023, 4:21 PM CDT for Greene County, Perry County, Wayne County, Mississippi. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2023, 4:21 PM CDT (21:21 UTC)
Expired
Jun 12, 2023, 5:00 PM CDT
In force
39 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greene County, MS, Perry County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 101 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:33 PM CDTTSTM WND DMGRichton, MSPublic report with video of multiple trees down in Richton. Time estimated based on radar.
Jun 12, 4:33 PM CDTTSTM WND DMGRichton, MSPublic report with video of multiple trees down in Richton. Time estimated based on radar.
Jun 12, 4:33 PM CDTTSTM WND DMGRichton, MSPublic report with video of multiple trees down in Richton. Time estimated based on radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:11 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1924 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

678 
WUUS54 KMOB 122121
SVRMOB
MSC041-111-153-122200-
/O.NEW.KMOB.SV.W.0119.230612T2121Z-230612T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
421 PM CDT Mon Jun 12 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Perry County in southeastern Mississippi...
  Southwestern Wayne County in southeastern Mississippi...
  Northwestern Greene County in southeastern Mississippi...

* Until 500 PM CDT.

* At 420 PM CDT, a severe thunderstorm was located 4 miles south of
  Ovett, or 6 miles northwest of Richton, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Richton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3143 8894 3150 8894 3143 8873 3130 8876
      3122 8882 3121 8894 3137 8915 3143 8915
TIME...MOT...LOC 2120Z 303DEG 18KT 3142 8902 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black
2 follow-up statements
961 
WWUS54 KMOB 122143
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
443 PM CDT Mon Jun 12 2023

MSC153-122153-
/O.CAN.KMOB.SV.W.0119.000000T0000Z-230612T2200Z/
Wayne MS-
443 PM CDT Mon Jun 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WAYNE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Mississippi.

LAT...LON 3143 8894 3141 8890 3139 8874 3130 8876
      3122 8882 3121 8894 3137 8915 3143 8915
TIME...MOT...LOC 2143Z 303DEG 18KT 3136 8891 

$$

MSC041-111-122200-
/O.CON.KMOB.SV.W.0119.000000T0000Z-230612T2200Z/
Perry MS-Greene MS-
443 PM CDT Mon Jun 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN PERRY AND NORTHWESTERN GREENE COUNTIES...

At 443 PM CDT, a severe thunderstorm was located over Richton, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Richton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3143 8894 3141 8890 3139 8874 3130 8876
      3122 8882 3121 8894 3137 8915 3143 8915
TIME...MOT...LOC 2143Z 303DEG 18KT 3136 8891 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black
471 
WWUS54 KMOB 122156
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
456 PM CDT Mon Jun 12 2023

MSC041-111-122206-
/O.EXP.KMOB.SV.W.0119.000000T0000Z-230612T2200Z/
Perry MS-Greene MS-
456 PM CDT Mon Jun 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PERRY AND
NORTHWESTERN GREENE COUNTIES WILL EXPIRE AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.  However
small hail and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Mississippi.

LAT...LON 3143 8894 3141 8890 3139 8874 3130 8876
      3122 8882 3121 8894 3137 8915 3143 8915
TIME...MOT...LOC 2156Z 303DEG 18KT 3132 8885 

$$

Black

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:19 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 12, 3:19 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
319 PM CDT Mon Jun 12 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Tuesday)
Issued at 315 PM CDT Mon Jun 12 2023

An upper low drifts across the Great Lakes during the period while
an upper ridge over the southern/central Plains dampens to a
nearly zonal flow in response to a shortwave system. A weak
frontal boundary, mostly a surface trof, currently extends roughly
east-west across the central portion of the forecast area and is
expected to slowly drift towards central Mississippi/Alabama
through Tuesday afternoon. High CAPE values will be in place this
afternoon, near 4000 J/kg with only a modest decrease overnight,
then look to range from 2500-3500 J/kg on Tuesday. Shear values
trend higher through the period, with 0-6 km bulk shear values of
25-35 knots this afternoon increasing to 35-50 knots late tonight
followed by values of 40-50 knots on Tuesday. A series of
shortwaves moving across the area and interacting with the slow
moving frontal boundary and rather unstable environment is
expected to lead to MCS development through the period, although
the timing of the MCS's is less certain. After examining the
latest CAMS, have opted to increase pops today to
likely/categorical for much of the area with chance pops for this
evening. An MCS looks to develop upstream of the area overnight
then progress mostly across the interior portion of the forecast
area on Tuesday, although due to timing uncertainties could begin
late tonight. Have continued with slight chance/chance pops for
overnight then chance to likely pops follow for Tuesday with the
higher pops generally across interior areas. Damaging wind gusts
and large hail look to be the main threats from severe storms that
develop for this afternoon through Tuesday, although with the
shear increasing cannot rule out the potential for a tornado or
two over interior areas mainly during the day on Tuesday. Based on
beach reports, have gone with a moderate risk of rip currents for
the rest of today into tonight. Lows tonight range from the
mid/upper 60s well inland to the lower/mid 70s elsewhere. Highs on
Tuesday will be mostly in the upper 80s to lower 90s. /29

&&

.SHORT TERM...
(Tuesday night through Thursday night)
Issued at 315 PM CDT Mon Jun 12 2023

The shortwave conga line continues into the short term period.
Likewise, the potential continues for multiple rounds of strong to
severe thunderstorms associated with southeastward propagating MCS's
both Wednesday and Thursday. The sub-tropical jet strengthens across
the area with each shortwave that rounds the periphery of a large
cutoff upper level low centered across the Great Lakes region.
Models differ quite a bit on the evolution of shortwaves during the
short term period, with primary differences associated with timing.
Exact location of higher severe potential will be hard to pinpoint
until we see how Tuesdays MCS('s) evolve and where the resultant
remnant outflow boundary ends up. High CAPE values in excess of
3,000 to 5,000+ j/kg along with long, straight line hodographs
yielding strong deep layer shear of 45 to 55+kts combined with DCAPE
values of 1,000 to 1,500j/kg will set the stage for initially
splitting supercells with storms growing quickly upscale into bowing
segments. Given the higher LFC's, weak low level shear and strong
mid level shear it stands to reason that any discrete convection
would have the risk for damaging winds and large hail, but once
things grow upscale the threat will shift to primarily damaging
winds. Additionally, we also advect in rather steep mid-level lapse
rates upwards of around 8C/km which only bolsters the potential for
potent storms. If a robust MCS can materialize with a well developed
cold pool I can't rule out the potential for isolated instances of
intense damaging wind gusts to 75mph. If storms stay discrete in the
area for an appreciable amount of time Wednesday, large hail up to
around 2 inches in diameter can't be ruled out. A best guess at
timing right now would be sometime late morning Wednesday into the
afternoon hours, although this could shift to be earlier or later.
Timing will hopefully be refined as we move forward into tomorrow.

Regardless of storm evolution, it's likely going to remain warm
across the forecast area. High temperatures remain in the upper 80's
inland with lower to middle 90's elsewhere. Low temperatures stay in
the upper 60's over far interior areas with lower to middle 70's
elsewhere. The immediate coast will likely see upper 70's for lows.
The rip current risk will be increasing into Wednesday and Thursday,
with a moderate risk Wednesday into Wednesday night and high risk
Thursday into Thursday night. MM/25

&&

.LONG TERM...
(Friday through Monday)
Issued at 315 PM CDT Mon Jun 12 2023

An upper level ridge located over Latin America builds east and
northeast. A closed upper low over New England moves off, with
another shortwave system moving over the Great Lakes and
organizing into a closed low by Sunday. This upper low shifts
south Sunday into the coming week, shifting south a bit the upper
ridge that has built east over the northern Gulf coast. Upper
level shortwave energy continues to be directed over the South. A
surface ridge stretching west over the central/southern Gulf of
Mexico continues to bring south to southwest low level flow to the
norther Gulf coast, re-enforcing a very moist airmass over the
Southeast. Weak surface cold fronts move south across the
Southeast at times with the passing shortwaves, with the
boundaries stalling between the I-20 and I-10 corridors. Timing of
these shortwaves has been inconsistent, both between models and
run-to-run, so am not going to try and pin down timing at this
time. These surface boundaries along with a daily seabreeze
moving inland from the Gulf will provide the focus for showers and
thunderstorms when present. With the upper ridge affecting
western portions of the forecast area the most, temperatures are
expected to be higher west of the Tombigbee River with PoPs higher
east. Temperatures are expected to range from above to well above
seasonal norms in the extended, with Heat Indices topping out in
the 100-107 degree range over mainly the southwestern half of the
forecast through the extended are expected. Also, the risk of
strong to severe storms continues, with abundant instability
(MLCapes of 2500- 3500J/kg) from the hot temperatures and abundant
wind shear Friday (Bulk Shear values of 35-50kts). Wind shear
eases a bit through the weekend, but remains higher than usual for
summer (30-40kts). With the boundaries floating around over and
near the forecast area, will need to monitor for strong to severe
storms, with subsidence from the upper ridge governing where the
best chance lies. Strong winds and large hail remain the likely
modes of damage.

/16

&&

.MARINE...
Issued at 315 PM CDT Mon Jun 12 2023

A light to moderate southwesterly flow will prevail through
Tuesday, then strengthens temporarily on Wednesday before
returning to a light to moderate flow. Small craft may need to
exercise caution mainly on Wednesday. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      72  91  75  91  73  90  73  92 /  40  30  40  70  30  70  30  50
Pensacola   77  89  78  89  76  88  74  89 /  30  40  40  60  40  70  50  50
Destin      78  88  79  88  78  87  75  89 /  30  40  40  50  40  70  50  50
Evergreen   69  91  71  92  70  88  69  93 /  40  60  40  70  60  70  40  40
Waynesboro  68  89  70  90  68  90  71  93 /  30  50  40  70  60  70  30  40
Camden      66  87  67  87  66  86  68  91 /  30  70  60  80  70  70  40  40
Crestview   71  92  73  92  71  90  70  93 /  40  60  30  70  50  70  40  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jun 12, 3:52 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
352 PM CDT Mon Jun 12 2023

MSZ067-075-076-122130-
Perry MS-Greene MS-Wayne MS-
352 PM CDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of northern Perry,
southwestern Wayne and northwestern Greene Counties through 430 PM
CDT...

At 351 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Ovett, or 10 miles southeast of Ellisville,
moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Richton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Mississippi.

&&

LAT...LON 3143 8894 3161 8894 3156 8866 3144 8863
      3136 8871 3130 8884 3139 8915 3143 8915
TIME...MOT...LOC 2051Z 286DEG 26KT 3151 8907

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Black

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:52 PM CDTSpecial Weather StatementMOBWayne38 min
Jun 12, 4:25 PM CDTSpecial Weather StatementMOBGreene50 min
Jun 12, 4:56 PM CDTSpecial Weather StatementMOBGreene, Perry49 min
Jun 12, 5:16 PM CDTAreal Flood AdvisoryMOBGreene, Perry, Wayne68 min
Jun 12, 5:21 PM CDTSpecial Weather StatementMOBGeorge39 min
Jun 12, 5:44 PM CDTSpecial Weather StatementMOBPerry46 min
Jun 12, 5:47 PM CDTSevere Thunderstorm WarningMOBGeorge43 min
Jun 12, 6:14 PM CDTSpecial Weather StatementMOBStone61 min
Jun 12, 6:19 PM CDTSevere Thunderstorm WarningMOBStone41 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.